Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 125, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 19, 2016, 11:51 PM CDT for 4 counties in Mississippi. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2016, 11:51 PM CDT (04:51 UTC)
- Expired
- May 20, 2016, 12:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS
The radar
The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:30 AM CDT | TSTM WND DMG | 1 Sse Benndale, MS | TREE DOWN ACROSS HWY 57S AT BASTON WADE RD |
| May 20, 12:44 AM CDT | TSTM WND DMG | 2 Nnw Basin, MS | TREES DOWN ON BOTH BASIN REFUGE RD AND BASIN CENTRAL RD. |
| May 20, 12:50 AM CDT | TSTM WND DMG | 4 Sse Lucedale, MS | TREES DOWN |
| May 20, 12:53 AM CDT | TSTM WND DMG | 2 N Bexley, MS | TREES DOWN NEAR HWY 57N AND THE GREENE COUNTY LINE |
| May 20, 12:55 AM CDT | TSTM WND DMG | 4 E Lucedale, MS | TREE ACROSS THE ROAD NEAR OLD MOBILE HWY AND FRED DAVIS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 10:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
800
WUUS54 KMOB 200451
SVRMOB
MSC039-041-111-131-200545-
/O.NEW.KMOB.SV.W.0125.160520T0451Z-160520T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1151 PM CDT THU MAY 19 2016
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI...
GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI...
PERRY COUNTY IN SOUTHEASTERN MISSISSIPPI...
STONE COUNTY IN SOUTHEASTERN MISSISSIPPI...
* UNTIL 1245 AM CDT
* AT 1149 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF VARNADO TO 8 MILES EAST OF MCNEIL TO
NEAR KILN...MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WIGGINS...LUCEDALE...RICHTON...LEAKESVILLE...MCHENRY...PERKINSTON...
BEAUMONT...NEW AUGUSTA AND MCLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS! DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3091 8934 3091 8914 3143 8915 3143 8884
3116 8843 3074 8841 3073 8888 3068 8889
3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 0449Z 238DEG 46KT 3089 8972 3069 8950 3045 8942
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:22 PM CDT, 29 minutes earlier.
Area forecast discussion, May 19, 11:22 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1122 PM CDT THU MAY 19 2016 .DISCUSSION...See updated information for land and marine areas below. && .UPDATE...Regional radars are detecting a line of strong to severe thunderstorms across Southeast Mississippi moving east at 50 mph. A Severe Thunderstorm Watch has been issued for much of inland Southeast Mississippi, Southwest Alabama, and the Western Florida Panhandle through 5 am. Damaging wind gusts of 60 to 80 mph will be the main threat with this bowing line of thunderstorms, mainly across the southern one-third of the forecast area, including the coastal communities and areas beaches. Hail to one-half inch is also possible. /22 && .MARINE...A line of severe thunderstorms will move quickly east at around 45 knots across the gulf waters, area bays and waterways through the overnight hours. Boaters can expect wind gusts of 50 to 70 knots with this bowing line of thunderstorms. Seek shelter. /22 && .PREV DISCUSSION... /issued 715 PM CDT THU MAY 19 2016/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 00Z issuance...VFR conditions will occur through 10z with only high to mid level clouds increasing. MVFR ceiling conditions will follow as low clouds eventually move in from the Gulf of Mexico ahead of a line of showers and thunderstorms approaching from the west. The latest timing from the high resolution models has the line of storms moving quickly eastward along the north-central gulf coast region late tonight into Friday morning. IFR ceilings and LIFR visibilities will likely accompany the strongest storms as they move through, along with strong wind gusts. Added a PROB30 group after the squall line through mid Friday afternoon as additional shower and thunderstorm development remains possible. /22 PREV DISCUSSION... /issued 341 PM CDT THU MAY 19 2016/ NEAR TERM /Now Through Friday/...An upper trof over the central and southern Plains advances to near the Mississippi river valley by Friday afternoon, with a series of shortwaves moving across the forecast area beginning late tonight and continuing through the day. A frontal boundary currently located over the northern Gulf will have advanced northward into the southern portion of the forecast area by the beginning of the period. The frontal boundary continues northward to near the northern periphery of the forecast area overnight, except for possibly being slower to advance northward across south central Alabama due to stubborn ridging over the eastern coastal states. A surface low meanwhile advances from coastal Texas, and moves across Louisiana to east central Mississippi/west central Alabama Friday afternoon. As this transpires, the frontal boundary is expected to linger along the northern periphery of the forecast area, or just north of the area, while the surface low brings a trailing cold front to near southeast Mississippi. The first of a series of shortwaves approaches from the west overnight and moves across the forecast area Friday morning, followed by an additional shortwave moving across much of the area Friday afternoon. Mixed layer capes are expected to increase to 500- 1000 J/kg as the frontal boundary moves northward through the area, with values around 1500 J/kg possible over the southern half of the area on Friday. 0-1 km Helicity values are expected to be generally near 100 m2/s2 in the warm sector. While this pattern appears to indicate that nearly the entire forecast area will have a favorable convective environment for at least strong storms and possibly isolated severe storms, the latest guidance, including hi-res guidance, is now focusing the strongest convection more so over the northern Gulf as the first shortwave moves across the area. Currently, convection associated with this first shortwave is exiting the Texas coast, and is following the hi-res guidance trajectory of a northern Gulf evolution. This mesoscale convective evolution, if it continues along a northern Gulf trajectory, would impact the synoptic scale indications of a more favorable convective environment for much of the area. In addition, model soundings continue to indicate some potential subsidence effects in the wake of this first, stronger shortwave which would impact the potential strength of a second round of convection developing with the second shortwave and ahead of the approaching cold front. As there are still many uncertainties on how the mesoscale evolution will play out along with interactions with the associated shortwave systems, will stay with the current graphic depicting possible isolated severe storm development for much of the area. That said, agree with the previous shift's thoughts that the best chance for isolated severe storm development is near the coast, especially considering the latest trends and guidance. In addition, the best time for severe storm development looks to be more during the early morning to late morning hours, as it is unclear how well the convective environment will be able to recover in the wake of the first, stronger shortwave. Pop wise, will have pops increasing to slight chance over the eastern portion overnight with chance to near likely over the western portion. Categorical pops follow for much of Friday, then tapering to good chance to likely during the late afternoon hours. Lows tonight will range from the mid/upper 60s inland to the lower 70s at the coast. Highs on Friday are challenging due to potential for convection to hold down temps, and have gone with around 80 for the entire area. /29 SHORT TERM /Friday night Through Sunday night/...For Friday night through Saturday night, the upper system bringing the precip in the first three periods of the forecast moves off, with post system northerly air moving over the fa Saturday into Saturday night. Guidance is not advertising significant cooler air moving over the fa, though with the rain ending, the diurnal temp range opens. as for the rain ending, guidance is consistent in the rain generally ending Friday night, with some stragglers hanging in southeast of I65 Saturday morning. With any upper support well east of the fa by Friday night, the chance of any strong to severe storms drops, significantly. For temps, as mentioned before, the temp range opens with the clearing skies. Lows Friday night generally in the upper 60s, low to mid 60s Saturday night. Highs for Saturday in the mid to upper 80s with clearing skies allowing for more heating. Sunday through Sunday night, a shortwave dives into an upper trough left over the eastern Conus by the exiting system. This system pushes a re-enforcing front across the fa Sunday into Sunday night, though guidance is advertising the strong cold push being east of the fa. With the cold push being stronger over eastern portions of the fa, temps over these area drop more than southwest. For Sunday, high temps drop over mainly northern portions of the fa, ranging from low 80s north to mid to upper 80s south. Sunday night sees the biggest drop, with lows ranging from the upper 50s north to around 60s south. /16 LONG TERM /Monday Through Thursday/...Monday through Tuesday night, the shortwave bringing the cold push over the weekend joins more energy over the Mid-Atlantic region, forming a closed low, as more upper shortwave energy move over the western half of the Conus. The western energy wins, pushing an upper ridge east over the Mississippi River and a surface ridge eastward...off the Eastern seaboard. This restores onshore flow to the fa, with moisture levels and temps moderating upward, to around seasonal levels. Wednesday through Thursday, pieces of energy eject from the western complex as it moves east, and in concert with the increasing moisture levels, rain chances increase, mainly over the northwestern third of the fa with this area being closer to the energy. Am not ruling out a Gulf breeze induced shower closer to the coast, either. Temps around to a bit above seasonal expected. /16 MARINE...A light to moderate onshore flow is established tonight and continues through Friday while a cold front approaches from the west. Numerous to widespread showers and storms are expected mainly on Friday, and winds and seas will be higher near storms. The front moves slowly into the area Friday night, stalls on Saturday, then continues well into the Gulf Saturday night with a light to moderate northerly flow in the wake of the front. A southerly flow returns to the area on Monday as high pressure builds into the area. /29 && .MOB Watches/Warnings/Advisories... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 19, 6:21 AM CDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 621 AM CDT THU MAY 19 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201130- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 621 AM CDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY. WHILE THE PROBABILITY OF SEVERE WEATHER IS LOW...A FEW OF THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...STRONG WIND GUSTS...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE REGION FRIDAY. A FEW STORMS COULD BECOME SEVERE FRIDAY...WITH DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE... WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND URBAN AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY. GMZ630>635-650-655-670-675-201130- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 621 AM CDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:31 AM CDT | Severe Thunderstorm Warning | MOB | Perry | 74 min |
| May 20, 12:45 AM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 60 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.